'Tis the season that brings to mind auld acquaintances, and Roaccutane (isotretinoin), the acne drug, is fully deserving of the biggest Drug of the Month welcome.
We last looked at this drug 16 months ago when the American drugs agency, the Food and Drug Administration (FDA), finally issued a warning to doctors that the drug should not be given to pregnant women as it can cause miscarriage and severe disabilities in the newborn. The drug can also make the user suicidal.
Australian researchers had raised concerns about the drug back in 1993, so it took the FDA eight years to finally send out the alert. Now the agency has discovered that Roaccutane can also make people aggressive, so it has just issued another 'Dear Doctor' letter.
While the FDA may be lamentably slow, it seems to be fleet of foot compared with the UK's Medicines Control Agency.
Exfoliative cheilitis, a very painful condition of the lips - which become infected, swollen and fissured - has been a recognised side-effect of the drug in the USA for over 20 years, but was added to the drug's information sheet in the UK only last year.
Other side-effects include cataracts, nausea, hearing loss and convulsions.
Also, in the UK, 38 cases of suicide or attempted suicide involving Roaccutane have been reported to the UK drugs agency, but the Roaccutane Action Group, who met with the MCA last spring, believe the number is at least 10 times that level.
The action group has called on the MCA to support their call for a UK government enquiry into the drug. But, according to the action group's minutes of the meeting, the MCA said it would need to 'take some time' to look at the evidence before making a decision.
When they say that, the concept of eternity becomes ever clearer to human understanding.